Serotonergic neurons mediate dyskinesia side effects in Parkinson's patients with neural transplants.
Politis M., Wu K., Loane C., Quinn NP., Brooks DJ., Rehncrona S., Bjorklund A., Lindvall O., Piccini P.
Troublesome involuntary movements in the absence of dopaminergic medication, so-called off-medication dyskinesias, are a serious adverse effect of fetal neural grafts that hinders the development of cell-based therapies for Parkinson's disease. The mechanisms underlying these dyskinesias are not well understood, and it is not known whether they are the same as in the dyskinesias induced by l-dopa treatment. Using in vivo brain imaging, we show excessive serotonergic innervation in the grafted striatum of two patients with Parkinson's disease, who had exhibited major motor recovery after transplantation with dopamine-rich fetal mesencephalic tissue but had later developed off-medication dyskinesias. The dyskinesias were markedly attenuated by systemic administration of a serotonin [5-hydroxytryptamine (5-HT)] receptor (5-HT(1A)) agonist, which dampens transmitter release from serotonergic neurons, indicating that the dyskinesias were caused by the serotonergic hyperinnervation. Our observations suggest strategies for avoiding and treating graft-induced dyskinesias that result from cell therapies for Parkinson's disease with fetal tissue or stem cells.